Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS St. Louis, MO

May 19, 2022Bond County, Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 6:12 PM CDT for Bond County, Fayette County, Marion County, Illinois. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 6:12 PM CDT (23:12 UTC)
Expired
May 19, 2022, 7:05 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bond County, IL, Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 134 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:14 PM CDTTSTM WND DMGKeyesport, ILVIA TWITTER WITH PICTURE: STRUCTURAL DAMAGE IN TOWN.
May 19, 6:31 PM CDTTSTM WND DMGSalem, ILMEDIUM TREE LIMB DOWN OFF A TREE IN SALEM. TWITTER REPORT.
May 19, 6:34 PM CDTTSTM WND GST 481 Nw Salem, ILCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 NW SALEM. SALEM AIRPORT.
May 19, 6:34 PM CDTNON-TSTM WND GST 481 Nw Salem, ILSALEM AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:39 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KLSX 192312
SVRLSX
ILC005-051-121-200015-
/O.NEW.KLSX.SV.W.0073.220519T2312Z-220520T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
612 PM CDT Thu May 19 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Bond County in south central Illinois...
  Marion County in south central Illinois...
  Fayette County in south central Illinois...

* Until 715 PM CDT.

* At 611 PM CDT, severe thunderstorms were located along a line
  extending from near Tamalco to near Tamaroa, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Fairman around 625 PM CDT.
  Patoka and Shobonier around 630 PM CDT.

Other locations in the path of these severe thunderstorms include
Kinmundy, Farina, Omega and Stephen Forbes Station.

This includes the following highways...
 Interstate 70 in Illinois between exits 52 and 76.
 Interstate 57 in Illinois between exits 109 and 135.

This also includes Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.

&&

LAT...LON 3847 8914 3874 8914 3874 8935 3888 8928
      3903 8928 3903 8925 3922 8925 3922 8881
      3891 8881 3891 8869 3847 8870
TIME...MOT...LOC 2311Z 263DEG 39KT 3875 8932 3821 8921 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
2 follow-up statements
069 
WWUS53 KLSX 192342 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
642 PM CDT Thu May 19 2022

ILC005-192352-
/O.CAN.KLSX.SV.W.0073.000000T0000Z-220520T0015Z/
Bond IL-
642 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOND COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.

LAT...LON 3847 8907 3882 8908 3903 8925 3922 8925
      3922 8881 3891 8881 3891 8869 3847 8870
TIME...MOT...LOC 2342Z 263DEG 39KT 3879 8892 3825 8881 

$$

ILC051-121-200015-
/O.CON.KLSX.SV.W.0073.000000T0000Z-220520T0015Z/
Marion IL-Fayette IL-
642 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MARION AND FAYETTE COUNTIES...

At 642 PM CDT, severe thunderstorms were located along a line
extending from near Kinmundy to 6 miles southwest of Bluford, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Kinmundy, Farina, Omega and Stephen Forbes Station.

This also includes Ramsey Lake State Park.
 
This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 76.
 Interstate 57 in Illinois between exits 109 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8907 3882 8908 3903 8925 3922 8925
      3922 8881 3891 8881 3891 8869 3847 8870
TIME...MOT...LOC 2342Z 263DEG 39KT 3879 8892 3825 8881 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
733 
WWUS53 KLSX 200005
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
705 PM CDT Thu May 19 2022

ILC051-121-200014-
/O.CAN.KLSX.SV.W.0073.000000T0000Z-220520T0015Z/
Marion IL-Fayette IL-
705 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR MARION AND FAYETTE COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.

LAT...LON 3847 8907 3882 8908 3903 8925 3922 8925
      3922 8881 3891 8881 3891 8869 3847 8870
TIME...MOT...LOC 0004Z 263DEG 39KT 3882 8864 3828 8853 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 19, 2:33 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Thu May 19 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 207 PM CDT Thu May 19 2022

MCV will track east across the southern portion of the forecast
area early this evening. Destabilization ahead of it and locally
enhanced low level and overall shear will promote the possibility
of supercells with a threat for tornadoes, damaging winds, and
large hail. This should exit to the east around 7PM with the
remainder of the night being quiet. We remain in a humid air mass
overnight, so lows will only be around 70 or so.

Hot and humid conditions are expected on Friday with temperatures
approaching 90 degrees. A cold front will move into the northwest
part of the area during the afternoon with a shift to northwest
winds and a drop in temperature expected. Although the air mass
ahead of the front will be highly unstable, a strong capping
inversion will make it very difficult to trigger any thunderstorms
along the front Friday afternoon and evening. Friday evening and
overnight, though, there may be a zone of shower and thunderstorm
activity along and behind the front as the surface front undercuts
the warm, moist air mass. Storms in this environment will be
elevated and primarily be a threat for hail and heavy rainfall.
Overall coverage should increase toward Saturday morning as a
shortwave trough tracks through the southwest flow aloft.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 207 PM CDT Thu May 19 2022

The front makes a slow push southeast through the area on
Saturday, with the southeast part of our forecast area remaining
in the warm and humid air, reaching 80+ degrees again. Further to
the north, though, clouds, rain, and cooler air will keep
temperatures in the 60s. It's possible that depending on the
slowness of the progression of the surface front and how quickly
the warm nose aloft erodes, we could see surface based
thunderstorms develop ahead of the front on Saturday in the
southern part of the area. If this occurs, they instability and
shear available will be supportive of strong to severe storms.
Again this threat would be pretty conditional on all the right
ingredients lining up. At any rate most of the area should see
rainfall on Saturday into Saturday night as the next wave moves
through and gives the front one final shove to the southeast.

For Sunday we will be entirely post frontal, and despite the
return of sunshine as the day goes on we will only warm into the
60s. Much drier air will also be in place, bringing a break from
the early season humidity.

Expect a gradual warm up Monday into Tuesday as high pressure
shifts east and a return flow brings warmer and more humid air
back into the area. The next trough sets up in the Plains on
Tuesday and will bring our next chance of rainfall. It's unclear
whether we'll get enough instability for strong to severe storms,
but it's always something to watch this time of year. Models
diverge in the long range on how to handle the trough in the
Plains. The GFS continues to show the trough cutting off over the
Southern Plains and bringing multiple days of showers and storms
to the region. Meanwhile most other models keep this trough
progressive and don't even really hint at a cut off scenario,
transitioning us to a dry northwest flow aloft rather quickly. The
GFS solution may be influenced by a good deal of convection
generated as the trough is digging into Texas Tuesday evening
which in turn leads to a deeper trough and a more likely cut off
scenario. Generally see this as less likely and have allowed the
NBM to drive the forecast in this time range.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 230 PM CDT Thu May 19 2022

Primary focus of the TAF is on timing of thunderstorm activity
this evening. Uncertainty exists as to how far north it will
develop and whether it will impact the St Louis area terminals. If
it does so, it is likely between 21 and 00Z. After this, we expect
light winds and VFR conditions overnight. Flow becomes mostly
southerly on Friday with VFR continuing.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:44 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
244 PM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
244 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected across southeast Missouri and southwest
Illinois this afternoon. Large hail, damaging winds, and tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the northern part of the area Friday
night, with this threat shifting slowly southward through the day
Saturday. The stronger storms could contain large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

Kimble

In the hours before

Local storm report, May 19, 5:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     OLIVETTE                38.67N 90.38W
05/19/2022                   ST. LOUIS          MO   TRAINED SPOTTER

            REPORT OF MULTIPLE TREES DOWN ACROSS THE
            AREA AROUND DIELMAN AND OLD BONHOMME RD.

&&

LSJ
Local storm report, May 19, 5:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 E KIRKWOOD            38.58N 90.41W
05/19/2022                   ST. LOUIS          MO   BROADCAST MEDIA

            3 VERY LARGE TREES COMPLETELY UPROOTED. TIME
            ESTIMATED FROM RADAR.

&&

JPG
Local storm report, May 19, 5:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     CHESTER                 37.91N 89.82W
05/19/2022                   RANDOLPH           IL   TRAINED SPOTTER

            VIA TWITTER - VIDEO INCLUDED: TREES DOWN
            OVER ROAD.

&&

LSJ
Local storm report, May 19, 5:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     2 W EDEN                38.12N 89.70W
05/19/2022                   RANDOLPH           IL   TRAINED SPOTTER

            LARGE TREE DOWN OVER POWERLINES AT BELMONT
            AND ST. LOUIS ST. MORE TREE DAMAGE AND
            DAMAGE TO STRUCTURES IN TOWN.

&&

LSJ
Local storm report, May 19, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     1 SW FRANKCLAY          37.85N 90.62W
05/19/2022                   ST. FRANCOIS       MO   AMATEUR RADIO

            HIGHWAY M NEAR IRONDALE BLOCKED BY A TREE.

&&

JPG
Local storm report, May 19, 6:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 ESE MANCHESTER        38.58N 90.49W
05/19/2022                   ST. LOUIS          MO   PUBLIC

            VIA TWITTER WITH PICTURE: TREE DAMAGE AT LA
            MARITE AND LA BONNE PKWY.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:27 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison38 min
May 19, 11:37 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair38 min
May 19, 1:03 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery42 min
May 19, 4:38 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair52 min
May 19, 5:06 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair39 min
May 19, 5:16 PM CDTTornado WarningLSXMadison, Saint Clair29 min
May 19, 5:19 PM CDTTornado WarningLSXJersey, Madison26 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Randolph, Saint Clair, Washington63 min
May 19, 5:44 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
May 19, 5:46 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison44 min
May 19, 6:07 PM CDTTornado WarningLSXBond, Clinton38 min
May 19, 6:17 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery26 min
May 19, 6:26 PM CDTAreal Flood AdvisoryLSXBond, Clinton3 hr
May 19, 6:28 PM CDTTornado WarningLSXBond, Fayette, Montgomery24 min
May 19, 6:32 PM CDTTornado WarningLSXMarion31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.